Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 63, NWS St. Louis, MO

May 10, 2015Iron County, Madison County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 10, 2015, 4:18 PM CDT for Iron County, Madison County, Missouri. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2015, 4:18 PM CDT (21:18 UTC)
Expired
May 10, 2015, 5:00 PM CDT
In force
42 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Iron County, MO, Madison County, MO

The radar

The St Louis radar (KLSX), 144 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 4:53 PM CDTTSTM WND DMG2 S Fredericktown, MOTREES DOWN. ROOF OFF A MOBILE HOME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 1:22 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.3 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
849 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

520 
WUUS53 KLSX 102118
SVRLSX
MOC093-123-102200-
/O.NEW.KLSX.SV.W.0063.150510T2118Z-150510T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
418 PM CDT SUN MAY 10 2015

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IRON COUNTY IN SOUTHEAST MISSOURI...
  MADISON COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 500 PM CDT

* AT 414 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ANNAPOLIS...
  AND MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  FREDERICKTOWN...GLOVER...SACO...ROSELLE...JUNCTION CITY...SABULA...
  CHLORIDE...HOGAN...CATHERINE PLACE AND MINE LA MOTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3737 9075 3737 9077 3753 9077 3765 9047
      3764 9014 3747 9015 3731 9049 3731 9054
      3728 9055 3728 9056 3727 9075
TIME...MOT...LOC 2118Z 234DEG 35KT 3737 9068

HAIL...1.00IN
WIND...60MPH

$$

TILLY
2 follow-up statements
408 
WWUS53 KLSX 102134
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
434 PM CDT SUN MAY 10 2015

MOC093-123-102200-
/O.CON.KLSX.SV.W.0063.000000T0000Z-150510T2200Z/
IRON MO-MADISON MO-
434 PM CDT SUN MAY 10 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MADISON AND
IRON COUNTIES UNTIL 500 PM CDT...

AT 433 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SACO...AND
MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
FREDERICKTOWN...ROSELLE...JUNCTION CITY...CATHERINE PLACE AND MINE LA
MOTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3756 9070 3765 9048 3764 9014 3747 9015
      3731 9049 3731 9054 3728 9055 3728 9068
TIME...MOT...LOC 2134Z 235DEG 33KT 3741 9049

HAIL...1.00IN
WIND...60MPH

$$

TILLY
095 
WWUS53 KLSX 102202
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
502 PM CDT SUN MAY 10 2015

MOC093-123-102212-
/O.EXP.KLSX.SV.W.0063.000000T0000Z-150510T2200Z/
IRON MO-MADISON MO-
502 PM CDT SUN MAY 10 2015

...THE SEVERE THUNDERSTORM WARNING FOR MADISON AND IRON COUNTIES HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM AS IT EXITS NORTHEAST MADISON COUNTIES...AND MOVES INTO 
EXTREME SOUTHEAST ST FRANCOIS COUNTY AND EXTREME SOUTHERN STE 
GENEVIEVE COUNTIES BETWEEN 502 AND 520 PM.

LAT...LON 3756 9070 3765 9048 3764 9014 3747 9015
      3731 9049 3731 9054 3728 9055 3728 9068
TIME...MOT...LOC 2134Z 235DEG 33KT 3741 9049

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 12:37 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 10, 12:37 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1237 PM CDT Sun May 10 2015

.SHORT TERM:  (Through Late This Afternoon)
Issued at 355 AM CDT Sun May 10 2015

Warm front just north of the I-70 corridor will continue advancing
slowly northward this morning and should be well north of the
forecast area into Iowa and northern Illinois by 17-18Z.  Deep
moisture combined with another passing MCV and low level warm
advection will continue to produce scattered showers and the
occasional thunderstorm this morning.  The primary shortwave over
northeast Colorado is finally moving, opening up, and being drawn up
into the mean flow.  Should see the surface low associated with the
wave tighten up and move from western Kansas into northeast Nebraska
or northwest Iowa by early evening.  Short range guidance suggests
there will be another wave of rain and thunderstorms this afternoon
well ahead of the cold front, probably triggered by another MCV
generated by the convection now occurring over central Texas.  NAM
and RAP produce 2000-2700 J/Kg of CAPE this afternoon in the warm
sector across the area for this MCV to work with.  Add in 40+ kts of
0-6km shear and severe thunderstorms look more likely today than the
past couple of days.  Not sure what the mode of thunderstorm
development will ultimately be, but would a few discrete rotating
storms will be possible before everything congeals into clusters or
broken lines.

Carney

.LONG TERM:  (Tonight through Saturday)
Issued at 355 AM CDT Sun May 10 2015

Southwest flow aloft will persist for much of this period, only
ending when the main TROF ejects thru our region.  Thrown into the
mix will be a general southerly flow at the surface, well above
normal levels of moisture thru the column for early May, and a
series of upper level disturbances ejecting from a wound up storm
system currently over the central High Plains.  This will yield high
PoPs thru Monday.

Severe storm potential still on track today and tonight, with the
best timeframe from mid-afternoon into mid-evening as better bulk
shear enters the fray during this time and there should still be
enough instability to create the conditional risk with a good
synoptic signal to also trigger widespread convection intiation from
the west with this beginning entering our CWA during this time.  The
highest risk locations in our CWA will be to the west of STL
metro--in northeast and central MO.  Outside of these locations and
times, this does not necessarily preclude severe wx occurrence.
Monday continues to look marginal on severe for our area, with the
highest risk locations being where the surface cold front will be as
things start to heat up for the day and this should be just east of
STL metro.  The best timeframe for our CWA is a bit more sped
up--late morning and early afternoon--and this accounts for SPC's
push of the main severe threat further east.

A localized heavy rainfall threat also continues thru Monday in this
favorable synoptic pattern, and indeed, localized heavy rainfall has
already occurred in spots scattered across our CWA, with these spots
rather small in coverage and between 2-3" over a 3-day period.  No
FFA issuance with this package but the beginnings of a clearer
signal and focus are coming into play tonight and Monday morning to
perhaps justify one eventually but would like to see a bit more
favorable antecedent conditions (i.e. more rainfall today) before
this occurs as current QPF not enough to make up for this.

Preferred the higher MOS temps on Monday with SW flow and what
should be afternoon clearing, but if the rain and thicker clouds are
slower to exit, will need to chop the temps down by about 5 degrees.

For Tuesday and Wednesday, we will see NW flow initially transition
to a building RIDGE overhead from the southeast CONUS.  The much
drier column and lack of upper level disturbances or surface fronts
will give us a rare two-day dry period.  Temps should actually be a
bit below average with cool nighttime mins in the 40s.

The RIDGE aloft on Thursday will then gradually transition back to
an active SW flow aloft pattern for next weekend.  While there
remain model discrepancies during this period, it looks to be one
where at least Climo PoPs [25-30%] are justified and more with
general agreement on moisture return and lifting mechanisms.  Temps
will make a return back to average or even above average during this
time.

TES

&&

.AVIATION:  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1222 PM CDT Sun May 10 2015

Line of thunderstorms will reach KCOU by around 20Z, then KSTL by
22Z. Expect thunder threat to last about 2 hours, but limited
instability will preclude widespread threat of any severe weather. Latest
model runs continue to show an area of rain, with little to no
thunder expected, will form overnight and move through the TAF
sites until around 12Z. Ceilings may drop to 2000 feet as rain
ends early Monday morning. Ceilings will then improve as drier
air moves in and winds back to westerly by late Monday morning.

Specifics for KSTL: VFR conditions until around 22Z when an line
of thunderstorms will move through KSTL. Thunder threat will last
about 2 hours, then an area of rain will move in overnight. No
appreciable instability with this area of rain, so thunder threat
is small. Rain will likely end by around 12Z Monday. Ceilings may
drop to around 2000 feet as the rain ends, however winds will
continue to back, bringing in a drier airmass which will help
ceilings lift and scatter out by 18Z Monday.

Browning

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 10, 4:20 AM CDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
420 AM CDT SUN MAY 10 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
420 AM CDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF THUNDERSTORMS CAN BE EXPECTED THROUGH TONIGHT. SEVERE
STORMS ARE POSSIBLE...MAINLY DURING THE LATE AFTERNOON AND EVENING
HOURS AND ESPECIALLY FOR AREAS WEST OF THE MISSISSIPPI RIVER.
LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF THUNDERSTORMS WILL CONTINUE INTO MONDAY...WITH SEVERE
STORMS AGAIN POSSIBLE DURING THE LATE MORNING AND EARLY AFTERNOON
HOURS FOR PARTS OF SOUTHWEST ILLINOIS.

THE CHANCE FOR THUNDERSTORMS RETURNS WEDNESDAY NIGHT THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND THIS EVENING...
ESPECIALLY FOR AREAS WEST OF THE MISSISSIPPI RIVER.

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 5:14 PM CDTSevere Thunderstorm WarningLSXSaint Charles46 min
May 10, 5:19 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.